Indiana, 2003

Damaging Winds in Indiana, July 7, 2003

July 7, 2003 · NWS IWX · 19 events in 14 counties and zones

19 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 7, 2:39 AM EST, 7 hours 6 minutes earlier.

Area forecast discussion, Jul 7, 2:39 AM EST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
239 AM EST MON JUL 7 2003

FORECAST DISCUSSION FOR TONIGHT THROUGH WEDNESDAY...

ON MONDAY A COLD FRONT WILL BE APPROACHING THE CWA FROM THE
NORTHWEST. TUESDAY MORNING THE FRONT WILL BE ENTERING THE NORTHERN
PART OF OUR CWA...WILL STALL OUT OVER THE AREA FOR TUESDAY AND
WEDNESDAY. THE GFS DEVELOPS A MCS OVER IOWA LATE TUESDAY NIGHT/EARLY
WEDNESDAY MORNING AND MOVES THIS ACROSS OUR CWA MIDDAY WEDNESDAY TO
WEDNESDAY EVENING. THE GEM IS NOT AS STRONG WITH THIS SYSTEM AS MOST
OF THE OTHER MODELS ARE. BEST CHANCE FOR MONDAY AHEAD OF THIS NEXT
FRONTAL SYSTEM LOOKS TO BE ABOUT MIDDAY TO EVENING TIME FRAME.
DEWPOINTS WILL BE IN THE LOWER 70S...WE ARE IN SLIGHT RISK...AND
WILL BE GETTING SOME GOOD HEATING OF THE ATMOSPHERE. THE INSTABILITY
IN THE ATMOSPHERE WILL ALSO KEEP INCREASING AS THE DAY WEARS ON. BY
LATE AFTERNOON ETA BUFKIT HAS CAPES 3000 TO 3600 J/KG...LI OF -6 AND
LOWER...SI -4 TO -6...AND TT OF 50 TO 55. FOR MONDAY...SURFACE WINDS
WILL BE OUT OF THE SOUTHWEST AND MID TO UPPER LEVEL WINDS WILL BE
OUT OF THE NORTHWEST. WITH THE FRONT BEING OVER THE AREA ON TUESDAY
AND WEDNESDAY...THIS WILL ALSO BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE CWA. TEMPERATURES LOOKED GOOD. GUIDANCE FOR
WEDNESDAYS HIGH IS LOWER THAN WHAT ARE FORECASTING. ESPECIALLY
AVNMOS WHICH IS RATHER COOL. NOT GOING TO GO THAT COLD AND STUCK
WITH SURROUNDING OFFICES. PATTERN IS NOT GOING TO CHANGE
CONSIDERABLY...SO DONT EXPECT A DRASTIC CHANGE FROM TUESDAYS HIGH
TO WEDNESDAYS HIGH.

FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH SUNDAY...

ONLY MAJOR CHANGE TO EXTENDED WAS TO ADD A CHANCE OF SHOWERS AND
STORMS ON THURSDAY WITH MAJOR WAVE MOVING THROUGH THE REGION. 00Z
RUNS OF THE GFS STILL AGREE AND ECMWF AS WELL ON THIS FEATURE.
OTHERWISE NO CHANGES.

AVIATION DISCUSSION FOR 06Z TAFS...
WHAT SHOULD BE LAST OF THE ORGANIZED CONVECTION WILL BE PAST KSBN BY
08Z AND KFWA BY 11Z. ALSO SOME MVFR FOG TOWARD SUNRISE AS ATMOSPHERE
SETTLES DOWN. WILL TIME NEXT ROUND OF THUNDERSTORMS AFTER 20Z AS
ANOTHER COMPLEX SHOULD FORM IL/IA AND MOVE SOUTHEAST.

.IWX...
IN...FLOOD WATCH FOR TODAY FOR ZONES INZ013...INZ015...INZ020...
INZ022>027...INZ032>034.

MI...NONE.
OH...NONE.

BML/RES
Hazardous weather outlook, Jul 7, 5:09 AM EST, 4 hours 36 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-081015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 AM EST MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
THROUGH TONIGHT WITH DAMAGING WINDS AND HAIL THE MOST LIKELY THREATS.

FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE
30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS.
ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE
FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON
TUESDAY. DAMAGING WINDS WILL BE THE MOST LIKELY THREAT FROM ANY
STORMS. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY BUT
THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 7, 6:12 AM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0612 AM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    3 S PENNVILLE             IN   WIND DAMAGE
07/06/03   JAY                            NUMEROUS TREES AND POWER
                                          LINES DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

1050 PM    3 S HARTFORD CITY         IN   WIND DAMAGE
07/06/03   BLACKFORD                      SEVERAL TREES AND POWER
                                          LINES DOWN.

1020 PM    PERU                      IN   FLASH FLOOD
07/06/03   MIAMI                          SEVERAL ROADS CLOSED DUE
                                          TO FLOODING COUNTY WIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

1018 PM    PERU                      IN   WIND DAMAGE
07/06/03   MIAMI                          SEVERAL TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

1015 PM    2 N WABASH                IN   FLASH FLOOD
07/06/03   WABASH                         FLOODING ON US 24. CARS
                                          FLOODED. REPORTED BY LAW
                                          ENFORCEMENT.

1015 PM    6 SW WABASH               IN   WIND DAMAGE
07/06/03   WABASH                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0955 PM    1 N CONVERSE              IN   0.75 IN HAIL
07/06/03   MIAMI                          REPORTED BY SPOTTER.

0935 PM    9 NNE LOGANSPORT          IN   1.00 IN HAIL
07/06/03   CASS                           REPORTED BY EMERGENCY
                                          MANAGER.

0915 PM    2 S ROCHESTER             IN   WIND DAMAGE
07/06/03   FULTON                         2 TREES BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0852 PM    7 SW WARSAW               IN   0.75 IN HAIL
07/06/03   KOSCIUSKO                      REPORTED BY LAW
                                          ENFORCEMENT.

0830 PM    7 NW PLYMOUTH             IN   WIND DAMAGE
07/06/03   MARSHALL                       SEVERAL TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0715 PM    3 W MICHIGAN CITY         IN   0.75 IN HAIL
07/06/03   LA PORTE                       DIME SIZE HAIL REPORTED BY
                                          AMATEUR RADIO.

0712 PM    DELTA                     OH   WIND DAMAGE
07/06/03   FULTON                         2 TREES BLOWN DOWN.
                                          REPORTED BY AMATEUR RADIO.

0704 PM    BARODA                    MI   WIND DAMAGE
07/06/03   BERRIEN                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

0700 PM    1 N NAPOLEON              OH   WIND DAMAGE
07/06/03   HENRY                          1 TREE BLOWN OVER ON
                                          HOUSE. REPORTED BY CENTRAL
                                          DISPATCH.

0700 PM    FLORIDA                   OH   WIND DAMAGE
07/06/03   HENRY                          TREES DOWN. REPORTED BY
                                          CENTRAL DISPATCH.

0654 PM    8 W OHIO CITY             OH   FLASH FLOOD
07/06/03   VAN WERT                       STATE ROUTE 49 CLOSED DUE
                                          TO HIGH WATER. ONE BUSINESS
                                          IN THE WILSHIRE AREA
                                          FLOODED. REPORTED BY
                                          EMERGENCY MANAGER.

0654 PM    4 W OHIO CITY             OH   4.10 IN HEAVY RAIN
07/06/03   VAN WERT                       4 MILES EAST OF WILSHIRE
                                          HEAVY RAIN FELL IN ONE AND
                                          A HALF HOURS. REPORTED BY
                                          EMERGENCY MANAGER.

0654 PM    8 W OHIO CITY             OH   3.38 IN HEAVY RAIN
07/06/03   VAN WERT                       WILSHIRE AREA HEAVY RAIN
                                          FELL IN ONE AND A HALF
                                          HOURS. REPORTED BY
                                          EMERGENCY MANAGER.

0623 PM    PAULDING                  OH   WIND DAMAGE
07/06/03   PAULDING                       2 TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGER.

0614 PM    3 NE MONON                IN   FLASH FLOOD
07/06/03   WHITE                          LITTLE MONON CREEK TWO TO
                                          THREE FEET OUT OF BANKS.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0555 PM    CHALMERS                  IN   FLASH FLOOD
07/06/03   WHITE                          COUNTY ROADS UNDER RUNNING
                                          WATER FROM CHALMERS TO
                                          BROOKSTON. WATER DEPTH
                                          RANGED FROM 18 INCHES TO
                                          SEVERAL FEET. REPORTED BY
                                          EMERGENCY MANAGER. TIME OF
                                          EVENT FROM LAST NIGHT TO
                                          CURRENT.

0510 PM    11 SE HUNTINGTON          IN   WIND DAMAGE
07/06/03   HUNTINGTON                     SEVERAL LARGE TREES DOWN.
                                          REPORTED BY 911 DISPATCHER.

0509 PM    7 E NORTH JUDSON          IN   WIND DAMAGE
07/06/03   STARKE                         SEVERAL TREES AND POWER
                                          LINES DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0455 PM    MONTEREY                  IN   FLASH FLOOD
07/06/03   PULASKI                        EVACUATED PEOPLE AT LAKE
                                          HOMES ALONG THE TIPPECANOE
                                          RIVER AT MONTEREY. REPORTED
                                          BY LAW ENFORCEMENT.

0437 PM    9 WSW CASSOPOLIS          MI   0.75 IN HAIL
07/06/03   CASS                           REPORTED BY AMATEUR RADIO

0427 PM    ROSELAND                  IN   1.00 IN HAIL
07/06/03   ST. JOSEPH                     REPORTED BY AMATEUR RADIO

0427 PM    1 N SOUTH BEND            IN   3.00 IN HAIL
07/06/03   ST. JOSEPH                     THREE TO THREE AND A HALF
                                          INCH SIZE HAIL REPORTED BY
                                          AMATEUR RADIO

0426 PM    MEDARYVILLE               IN   1.00 IN HAIL
07/06/03   PULASKI                        REPORTED BY AMATEUR RADIO

0425 PM    1 N SOUTH BEND            IN   2.50 IN HAIL
07/06/03   ST. JOSEPH                     REPORTED BY TRAINED
                                          SPOTTER. NORTH OF TOWN

0424 PM    2 WSW SOUTH BEND          IN   1.75 IN HAIL
07/06/03   ST. JOSEPH                     GOLFBALL SIZE HAIL FOR 5
                                          MIN DURATION. REPORTED BY
                                          AIRPORT.

0423 PM    2 E SOUTH BEND            IN   1.00 IN HAIL
07/06/03   ST. JOSEPH                     REPORTED FROM SOUTH BEND
                                          AIRPORT

0412 PM    2 N NORTH LIBERTY         IN   1.25 IN HAIL
07/06/03   ST. JOSEPH                     REPORTED BY AMATEUR RADIO

0357 PM    2 S LAKEVILLE             IN   0.75 IN HAIL
07/06/03   ST. JOSEPH                     DIME SIZE HAIL AND 50 MPH
                                          WINDS REPORTED BY AMATEUR
                                          RADIO.

0356 PM    7 NW LOGANSPORT           IN   2.75 IN HAIL
07/06/03   CASS                           REPORTED BY LAW
                                          ENFORCEMENT

0350 PM    NORTH LIBERTY             IN   0.75 IN HAIL
07/06/03   ST. JOSEPH                     DIME SIZE HAIL REPORTED BY
                                          AMATEUR RADIO.

0326 PM    9 NW WINAMAC              IN   WIND DAMAGE
07/06/03   PULASKI                        650N 500W TREES DOWN
                                          REPORTED BY LAW ENFORCEMENT

0314 PM    10 WNW WINAMAC            IN   WIND DAMAGE
07/06/03   PULASKI                        775N 500W TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT

0312 PM    8 NW WINAMAC              IN   WIND DAMAGE
07/06/03   PULASKI                        500N 575W TREES DOWN
                                          REPORTED BY LAW ENFORCEMENT

0312 PM    12 WNW MONTEREY           IN   1.75 IN HAIL
07/06/03   STARKE                         GOLF BALL SIZE HAIL AND
                                          SMALL TREES DOWN REPORTED
                                          BY AMATEUR RADIO

0300 PM    11 NW MONTEREY            IN   1.00 IN HAIL
07/06/03   STARKE                         100W 800S REPORTED BY
                                          AMATEUR RADIO

WAMSLEY/TENHARMSEL

The radar

The Northern Indiana radar (KIWX), 31 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
July 7, 9:45 AM EST
Where
La Porte County, Kingsbury
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -85.383

Law enforcement reported trees and power lines down in Kingsbury.

Thunderstorm Wind, St. Joseph

When
July 7, 10:00 AM EST
Where
St. Joseph County, 2 mi SW of South Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -86.117

Law enforcement reported roof damage to a home southwest of South Bend.

Thunderstorm Wind, St. Joseph

When
July 7, 10:09 AM EST
Where
St. Joseph County, 5 mi NW of New Carlisle
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.533, -85.000

Law enforcement reported power lines down northwest of New Carlisle.

Thunderstorm Wind, Starke

When
July 7, 10:17 AM EST
Where
Starke County, Koontz Lake
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -86.700

Law enforcement reported trees and power lines down near Koontz Lake.

Thunderstorm Wind, Marshall

When
July 7, 10:20 AM EST
Where
Marshall County, Plymouth
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.650, -86.283

Law enforcement reported a tractor trailer flipped by winds on SR 31.

Thunderstorm Wind, Marshall

When
July 7, 10:20 AM EST
Where
Marshall County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.750, -86.583

Law enforcement reported trees and power lines down countywide.

Thunderstorm Wind, Pulaski

When
July 7, 10:25 AM EST
Where
Pulaski County, 4 mi E of Winamac
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -86.500

Law enforcement reported trees down east of Winamac.

Thunderstorm Wind, Elkhart

When
July 7, 10:28 AM EST
Where
Elkhart County, Elkhart
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.350, -86.317

Law enforcement reported trees and power lines down in Elkhart.

Thunderstorm Wind, Kosciusko

When
July 7, 11:00 AM EST
Where
Kosciusko County, North Webster
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.317, -86.250

Public reported trees down in North Webster.

Thunderstorm Wind, Lagrange

When
July 7, 11:02 AM EST
Where
Lagrange County, Howe
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.050, -86.533

HAM radio operator reported trees down near Howe.

Thunderstorm Wind, Lagrange

When
July 7, 11:02 AM EST
Where
Lagrange County, 1 mi NW of Shipshewana
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.683, -85.967

Ham radio operator reported trees down northwest of Shipshewana.

Thunderstorm Wind, Miami

When
July 7, 11:04 AM EST
Where
Miami County, Bunker Hill
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -85.700

Law enforcement reported trees down in Bunker Hill.

Thunderstorm Wind, Whitley

When
July 7, 11:05 AM EST
Where
Whitley County, Larwill
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.717, -85.417

Law enforcement reported trees down near Larwill.

Thunderstorm Wind, Noble

When
July 7, 11:05 AM EST
Where
Noble County, 2 mi SW of Cromwell
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.700, -85.600

An off duty NWS employee reported trees down southwest of Cromwell.

Thunderstorm Wind, Noble

When
July 7, 11:10 AM EST
Where
Noble County, Rome City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -86.100

Law enforcement reported power lines down in Rome City.

Thunderstorm Wind, Miami

When
July 7, 11:15 AM EST
Where
Miami County, Mexico
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -85.633

Law enforcement reported trees down in Mexico.

Thunderstorm Wind, Steuben

When
July 7, 11:28 AM EST
Where
Steuben County, 7 mi S of Angola
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
41.383, -85.650

Trained spotter measured a wind gust to 65 mph south of Angola.

Thunderstorm Wind, Allen

When
July 7, 11:37 AM EST
Where
Allen County, 4 mi W of Ft Wayne
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.067, -85.217

Law enforcement reported power lines down west of Fort Wayne.

Thunderstorm Wind, De Kalb

When
July 7, 11:38 AM EST
Where
De Kalb County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.383, -85.033

Law enforcement reported trees and power lines down countywide, especially in the northern half of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373351, 5373352, 5373353, 5372954, 5372955, 5373050, 5373051, 5373052, 5373053, 5373054, 5373055, 5373056, 5373057, 5373058, 5373059, 5373060, 5373061, 5375862, 5375863.